Alert archive / West Virginia / Snow Squall Warnings in 2026
Snow Squall Warning 13, NWS Charleston, WV
NWS Charleston, WV issued this snow squall warning at Jan 15, 2026, 5:54 AM EST for 5 counties in West Virginia; Gallia County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2026, 5:54 AM EST (10:54 UTC)
- Expired
- Jan 15, 2026, 6:45 AM EST
- In force
- 51 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Gallia County, OH, Jackson County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -227 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WWUS51 KRLX 151054
SQWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Charleston WV
554 AM EST Thu Jan 15 2026
OHC053-WVC035-039-053-079-087-151145-
/O.NEW.KRLX.SQ.W.0013.260115T1054Z-260115T1145Z/
Gallia OH-Mason WV-Putnam WV-Kanawha WV-Roane WV-Jackson WV-
554 AM EST Thu Jan 15 2026
The National Weather Service in Charleston West Virginia has issued a
* Snow Squall Warning for...
East central Gallia County in southeastern Ohio...
Mason County in western West Virginia...
Northern Putnam County in western West Virginia...
North central Kanawha County in central West Virginia...
Northwestern Roane County in central West Virginia...
Jackson County in northwestern West Virginia...
* Until 645 AM EST.
* At 553 AM EST, a dangerous snow squall was located 7 miles east of
Point Pleasant, moving east at 35 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes Interstate 77 in West Virginia between mile markers 109
and 142.
Locations impacted include...
Point Pleasant, Gallipolis, Ripley, Spencer, Sissonville, Buffalo,
Kenna, Henderson, Leon, Mount Alto, Statts Mills, Harmony, Given,
Southside, Kentuck, Liberty, Cottageville, Grimms Landing, Gallopolis
Ferry, and Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Serious injuries and deaths may result from people exiting their
vehicles during a snow squall. Drivers may not be able to see you or
stop! If you have been involved in an accident or pulled to the side
of the roadway, quickly exit your vehicle and move as far away from
the roadway as possible ONLY when it is safe to do so. Do not stand
along or near the roadway, since approaching vehicles may be unable
to maintain control.
&&
LAT...LON 3887 8223 3888 8179 3886 8134 3844 8162
3873 8230
TIME...MOT...LOC 1053Z 287DEG 30KT 3882 8201
SNOW SQUALL...OBSERVED
$$
08What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Jan 15, 2:21 AM EST, 3 hours 33 minutes earlier. Its key messages:
- 1) Snow showers will continue through today with them tapering to flurries by the late morning and afternoon across the lowlands with little to no additional accumulations expected. Winter Weather Advisories will continue until 1pm today.
- 2) Snow squalls are possible until the snow tapers off to flurries by mid afternoon. Little additional accumulations expected across the higher elevations until the showers taper off to flurries in the mountains by this mid to late afternoon.
- 3) Gusty winds will continue through much of the day and then taper off by this late afternoon. Isolated gusts into the 35mph threshold are possible across the lowlands and slightly higher gusts in the mountains across elevations above 3,500FT. Dangerous wind chills will will continue in the higher elevations for today and for the highest peaks and ridges into Friday morning.
- 4) A quick break on Friday turns to another snow event with similar accumulations expected as this current event going through Saturday.
- 5) By Sunday, another system may affect the area, however little impacts are expected with this feature. Thereafter, the new work week settles into a less active weather pattern.
Area forecast discussion, Jan 15, 2:21 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
221 AM EST Thu Jan 15 2026
.WHAT HAS CHANGED...
Increased PoPs this morning as snow showers are prevalent
across much of the area. Expanded chances for snow showers and
flurries this morning and afternoon across the lowlands. Raised
wind speeds as central guidance was not capturing realized
gusts across much of the area this morning.
&&
.KEY MESSAGES...
- 1) Snow showers will continue through today with them tapering
to flurries by the late morning and afternoon across the
lowlands with little to no additional accumulations expected.
Winter Weather Advisories will continue until 1pm today.
- 2) Snow squalls are possible until the snow tapers off to
flurries by mid afternoon. Little additional accumulations
expected across the higher elevations until the showers taper
off to flurries in the mountains by this mid to late
afternoon.
- 3) Gusty winds will continue through much of the day and then
taper off by this late afternoon. Isolated gusts into the
35mph threshold are possible across the lowlands and slightly
higher gusts in the mountains across elevations above
3,500FT. Dangerous wind chills will will continue in the
higher elevations for today and for the highest peaks and
ridges into Friday morning.
- 4) A quick break on Friday turns to another snow event with
similar accumulations expected as this current event going
through Saturday.
- 5) By Sunday, another system may affect the area, however
little impacts are expected with this feature. Thereafter,
the new work week settles into a less active weather pattern.
&&
.DISCUSSION...
KEY MESSAGE 1...
The moisture flux from the Great lakes will continue today with
additional snow showers expected into the afternoon across the
lowlands. By the afternoon, additional snow showers will likely
be in the form of flurries across the lowland and showers
across the mountains with little additional accumulations
expected there. No plans on expanding or extending the Winter
Weather Advisories at this time.
KEY MESSAGE 2...
Snow showers along with windy conditions could potentially
cause snow squalls in which case could reduce visibility and
make it difficult to travel. This will persist into the early
afternoon and thereafter tapering off to flurries at which
point the threat for squalls will diminish.
KEY MESSAGE 3...
The parent low pressure system has brought in windy conditions
as the pressure gradient strengthens across our area. This will
promote gusty winds through the day with the intensity slowly
decreasing by the late afternoon. Gusts into the 25 mph to
35 mph range are possible along with isolated higher gusts into
the upper 30s. The higher elevations could potentially see up
to 45 mph with the possibility of isolated slightly higher
gusts as the low level jet passes through into Friday morning.
KEY MESSAGE 4...
After todays event we quickly transition to a more quiet
settled day for much of Friday. Another Canadian clipper type
system will move into the region later in the day on Friday and
continue into Sunday. Similar snowfall amounts are expected as
this event today with up to 2 inches across the lowlands and 2
to 5 inches in the higher terrain. Some localized areas in the
along the windward sides of the northeast mountains could see
higher amounts up to 7 inches. I would suspect these amounts
will change depending on how good the upslope effect will settle
in just as they did with this current event.
KEY MESSAGE 5...
Another system, a southern stream, originating out of the Texas
area will tap into the Gulf moisture and travel up toward our
area. With another blast of cold air we should see any
precipitation fall as snow. However, this system exits the area
fairly quickly so snowfall amounts should be limited but that
could change this far out.
Very cold wind chills will once again make a come back to the
mountains in the beginning of the new week and temperatures will
be significantly below seasonable going into midweek at which
point they will moderate some going through the rest of the
week. The area should endure very little in the way of any
significant disturbances in the forecast according to medium
range models which all hint at a less active weather pattern for
the new work week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
MVFR CIGs persist through much of the day, gradually lifting
into VFR from throughout the afternoon and into the evening.
BKW/CKB/EKN may remain MVFR through 00Z Friday. MVFR VIS
restrictions are possible with snow showers through much of the
period however afternoon late morning restrictions will get
more isolated in nature as showers taper off to mostly flurries
in the afternoon.
Northwest surface flow remains in the TAF period with gusty
conditions as well. Gusts of 20-30kts are expected at times
with isolated gusts up to 35kts possible across the higher
terrain.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing/intensity of restrictions associated
with precipitation may vary from the forecast. Heavy snow
showers or snow squalls could result in brief IFR/LIFR VIS and
CIG restrictions.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 01/15/26
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H M H H H H H H H H H H
HTS CONSISTENCY H H H L H H H H H H H M
BKW CONSISTENCY L H H H L H H H L H H L
EKN CONSISTENCY L H L H L H H H M H H H
PKB CONSISTENCY H H H H H H H H H M H H
CKB CONSISTENCY L H H H H H H H H H H H
AFTER 06Z FRIDAY...
IFR possible at times this weekend with additional periods of
snow showers.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ039-040-520>523-525-526.
Cold Weather Advisory until 1 PM EST this afternoon for WVZ518-
520-522-525.
Cold Weather Advisory until 7 AM EST Friday for WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
DISCUSSION...JZ
AVIATION...JZIn the hours before
Special weather statement, Jan 15, 2:49 AM EST, 3 hours 5 minutes before
Special Weather Statement National Weather Service Charleston WV 249 AM EST Thu Jan 15 2026 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-515>519-151300- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas- Including the cities of Flatwoods, Russell, Raceland, Grayson, Grayson Lake State Park, Carter Caves State Park, Olive Hill, Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point, Clintwood, Breaks Interstate Park, Grundy, Hurley, Davenport, Vansant, Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, and Birch River 249 AM EST Thu Jan 15 2026 ...SNOW SHOWERS COULD CAUSE SLICK SPOTS THIS MORNING... Snow showers are expected area wide through the morning. Generally light accumulations are anticipated, however, with the falling temperatures, slick conditions will be possible on untreated roadways. In addition, heavier bands of snow, and gusty winds at times could produce sudden visibility reductions. Those traveling should be prepared for the potential of reduced visibility and slick conditions in spots. These conditions may persist through the morning commute. Please allow extra time to reach your destination if traveling.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 11:34 PM EST | Snow Squall Warning | RLX | Boone, Kanawha, Raleigh, Wyoming | 41 min |
| Jan 14, 11:52 PM EST | Snow Squall Warning | RLX | Boone, Fayette, Kanawha, Raleigh | 38 min |
| Jan 15, 6:46 AM EST | Snow Squall Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 59 min |
| Jan 15, 7:11 AM EST | Snow Squall Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane and 1 more | 64 min |
| Jan 15, 7:45 AM EST | Snow Squall Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 60 min |
| Jan 15, 8:14 AM EST | Snow Squall Warning | RLX | Braxton, Clay, Kanawha, Nicholas, Roane, Webster | 61 min |
| Jan 15, 8:45 AM EST | Snow Squall Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 60 min |
| Jan 15, 9:10 AM EST | Snow Squall Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane and 1 more | 65 min |
| Jan 15, 9:38 AM EST | Snow Squall Warning | RLX | Jackson, Mason, Roane | 67 min |
| Jan 15, 10:11 AM EST | Snow Squall Warning | RLX | Calhoun, Clay, Jackson, Kanawha, Mason, Putnam and 1 more | 64 min |
| Jan 15, 11:00 AM EST | Snow Squall Warning | RLX | Braxton, Cabell, Clay, Jackson, Kanawha, Mason and 4 more | 60 min |
| Jan 15, 11:50 AM EST | Snow Squall Warning | RLX | Braxton, Clay, Jackson, Kanawha, Mason, Nicholas and 3 more | 55 min |
| Jan 15, 12:31 PM EST | Snow Squall Warning | RLX | Clay, Kanawha, Nicholas, Putnam, Roane, Webster | 59 min |
Nearby
Snow Squall Warnings in West Virginia, 2026Snow Squall Warnings in Ohio, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.